High Wind, Fergus
- When
- November 13, 12:42 PM MST
- Where
- Fergus forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 58 mph was reported at the Denton DOT site.
A strong upper level disturbance contributed to high winds over fergus and Gallatin counties. Wind gusts to 61 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong upper level disturbance contributed to high winds over fergus and Gallatin counties. Wind gusts to 61 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 13, 10:25 AM MST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1025 AM MST THU NOV 13 2008 UPDATED AVIATION DISCUSSION .UPDATE...FIRST OF TWO COLD FRONTS TO MOVE THRU THE AREA PUSHED SOUTH ACROSS CENTRAL MT THIS MORNING. SECOND FRONT...WHICH IS THE ACTUAL COLD AIR BOUNDARY...IS NEAR THE CANADIAN BORDER AND WILL MOVE SOUTH THIS AFTN/EVE. AS IT DOES SO...FORECAST CALLS FOR ISOLATED TO SCATTERED RAIN/SNOW SHOWERS TO DEVELOP ALONG AND BEHIND THE FRONT. NO SIGNIF PRECIP ACCUMULATION IS EXPECTED...THOUGH THE HIGHER ELEVATIONS OF THE LITTLE BELTS AND BIG/LITTLE SNOWY MTNS MAY PICK UP 1-3 INCHES OF SNOW. HIGH WIND WARNING FROM EARLIER THIS MORNING HAS BEEN CANCELLED ALTHOUGH PLAINS LOCATIONS AND AREAS OF THE ROCKY MTN FRONT WILL SEE A FEW GUSTS NEAR 40 MPH THIS AFTERNOON. MORNING/AFTN GRIDS WERE CHANGED TO REDUCE POP/QPF IN SW MT AND WINDS OVER THE ENTIRE CWA. WARANAUSKAS .DISCUSSION... TODAY...AN AREA OF LIGHT RAIN CONTINUES TO PUSH SOUTHWARD THROUGH SOUTHWEST MONTANA THIS MORNING...WELL AHEAD OF THE MAIN COLD FRONT. EXPECT THE PRECIP TO CONTINUE OVER SOUTHWEST MONTANA THROUGH THE MID MORNING HOURS BEFORE DIMINISHING FOR A BIT. CLEARING SKIES OVER NORTH CENTRAL MONTANA THIS MONTANA WILL GIVE WAY TO INCREASING CLOUDS BY MID DAY ALONG WITH INCREASING CHANCES FOR SHOWERS DEVELOPING. THE AIRMASS WILL CONTINUE TO COOL THIS AFTERNOON...THUS THE PRECIP SHOULD CHANGE OVER TO MOSTLY SNOW BY LATE AFTERNOON. ANY ACCUMULATIONS OVER THE PLAINS WILL BE MINOR AND MAINLY ON GRASSY AREAS. AN INCH OR TWO IS POSSIBLE IN THE WESTERN MOUNTAINS...MAINLY ABOVE 7000 FEET. WIND SPEEDS HAVE DECREASED THIS MORNING OVER THE REGION...BUT THEY SHOULD RE-INTENSIFY TO NEAR WARNING CRITERIA BY LATE MORNING AS THE MAIN UPPER LEVEL JET MOVES THROUGH. THUS THE HIGH WIND WARNING WILL CONTINUE. THE WARNING COULD BE CANCELLED A BIT EARLIER THAN 5 PM THOUGH...ESPECIALLY FOR LOCATIONS NORTH OF GREAT FALLS...DAY SHIFT WILL CONTINUE TO MONITOR THIS CLOSELY THROUGH THE MORNING HOURS...AND AS ADDITIONAL HIGH WIND REPORTS COME IN. TEMPERATURES WILL BE MILD THIS MORNING...BUT SLOWLY FALLING TEMPERATURES CAN BE EXPECTED OVER THE REGION DURING THE AFTERNOON HOURS. FOR TONIGHT...EXPECT SOME SCATTERED EVENING SNOW SHOWERS OVER THE REGION...BEFORE MOST OF THE PRECIP COMES TO AN END AROUND MIDNIGHT. TEMPERATURES WILL BE COLDER THAN THEY HAVE BEEN...BUT GENERALLY NEAR NORMAL. FOR FRIDAY THROUGH SATURDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE REGION. EXPECT MOSTLY DRY CONDITIONS OVER THE PLAINS...WITH TEMPERATURES WARMING BACK TO ABOVE NORMAL READINGS BY SATURDAY AFTERNOON. ADDITIONALLY...STRONG WINDS COULD REDEVELOP OVER THE ROCKY MOUNTAIN FRONT ON SATURDAY. THIS SITUATION WILL CONTINUE TO BE WATCHED CLOSELY OVER THE NEXT FEW DAYS. IN TERMS OF PRECIP...OTHER THAN A FEW OROGRAPHIC SHOWERS OVER THE WESTERN MOUNTAINS...THE REMAINDER OF THE REGION SHOULD REMAIN DRY. BRUSDA SATURDAY NIGHT THROUGH TUESDAY NIGHT...MODELS START OFF IN PRETTY GOOD AGREEMENT BUT THEN SIGNIFICANT DIFFERENCES APPEAR BY LATE IN THE PERIOD. FOR SATURDAY NIGHT A CANADIAN COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE AREA. ECMWF HAS THE FRONT BY 5 AM SUNDAY INTO NORTHERN PORTIONS OF SOUTHWEST MONTANA WHEREAS THE GFS HAS IT FROM NEAR LEWISTOWN TO NEAR CUT BANK. COULD SEE A THREAT OF PRECIPITATION OVER THE FAR NORTHERN ZONES. ON SUNDAY THE FRONT SHOULD BECOME STATIONARY OVER NORTHERN PORTIONS OF SW MONTANA. ECMWF HAS BACKED OFF ON THE COOLING SO HAVE RAISED HIGHS FOR SUNDAY OVER MOST OF THE FORECAST AREA. AGAIN COULD SEE A THREAT FOR PRECIPITATION OVER THE NORTHERN ZONES. MONDAY OR MONDAY NIGHT AN UPPER RIDGE IS FORECAST TO MOVE OVER THE AREA AND EXPECT MOSTLY DRY CONDITIONS WITH WARMER TEMPERATURES MONDAY. THEREAFTER MODELS DIFFER WITH RESPECT TO SHORTWAVE ENERGY AND MOISTURE. IT LOOKS LIKE AT LEAST A LITTLE COOLER AIRMASS WILL MOVE INTO THE AREA LATE TUESDAY BUT MODELS DIFFER QUITE A BIT ON THE AMOUNT OF COOLING AND ALSO THE TIMING OF THE COOLER AIR MOVING INTO THE REGION. BLANK WEDNESDAY AND THURSDAY...A NORTHWEST FLOW ALOFT WILL RESIDE OVER CENTRAL MONTANA THROUGH THIS PERIOD. A SLIGHT CHANCE FOR PRECIPITATION ON THE PLAINS AND ALONG THE DIVIDE WEDNESDAY AS A COLD FRONT MOVES THROUGH THE UPPER LEVEL FLOW. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL AVERAGES FOR MUCH OF THE REGION. SAUCIER && .AVIATION... UPDATED 1725Z. STRONG AND UNSTABLE NW FLOW ALOFT WILL PERSIST OVER THE REGION THROUGH THIS EVENING. THIS WILL ALLOW FOR GUSTY W-NW SURFACE WINDS WITH WIDESPREAD GUSTS TO 40KTS ACROSS MUCH OF THE REGION. SCATTERED SNOW SHOWERS ARE ALSO ANTICIPATED WITH MORE PERSISTENT SHOWERS OVER THE HIGHER TERRAIN AND ALSO LATER THIS AFTERNOON ACROSS THE NORTH SLOPES OF THE LITTLE BELT AND BIG SNOWY MTN RANGES. EXPECT ONLY OCCASIONAL MVFR CONDITIONS IN SHOWERS AT MOST TERMINALS WITH POSSIBLE IFR CONDITIONS IN IN MORE PERSISTENT SHOWERS OVER THE MTNS AND AT KLWT THIS AFTERNOON/EVE. EXPECT SNOW SHOWER ACTIVITY TO DISSIPATE AFTER SUNSET THIS EVENING WITH CLEARING SKIES AND DIMINISHING WINDS OVERNIGHT. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 50 26 43 23 / 60 50 10 0 CTB 43 24 42 21 / 50 40 10 0 HLN 51 29 48 23 / 60 50 10 0 BZN 59 26 46 19 / 90 30 10 0 WEY 39 17 32 12 / 80 30 10 0 DLN 54 24 44 20 / 70 20 0 0 HVR 48 25 43 17 / 40 20 10 0 LWT 52 26 38 23 / 50 30 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... MT...NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 958 AM MST THU NOV 13 2008 MTZ009>014-044>051-054-141700- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 958 AM MST THU NOV 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE HIGH WIND WARNING FROM EARLIER THIS MORNING HAS BEEN CANCELLED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT ON SATURDAY. THIS WIND EVENT IS BEING MONITORED CLOSELY FOR POSSIBLE HIGH WIND HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-141700- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 958 AM MST THU NOV 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT ON SATURDAY. THIS WIND EVENT IS BEING MONITORED CLOSELY FOR POSSIBLE HIGH WIND HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 high wind. Local standard time, as filed.
A wind gust to 58 mph was reported at the Denton DOT site.
A wind gust to 61 mph was reported at the Bozeman Hill DOT site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139803, 139804.